Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 107, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2003, 10:29 PM EDT for Vinton County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2003, 10:29 PM EDT (02:29 UTC)
- Expired
- Jul 15, 2003, 11:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Vinton County, OH
The radar
The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 160229
SVRRLX
OHC163-160315-
/NEW.KRLX.SV.W.ETN#.160229-160315/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT TUE JUL 15 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VINTON COUNTY IN SOUTHEAST OHIO...
* UNTIL 1115 PM EDT...
* AT 1025 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES EAST OF EAGLE MILLS...OR ABOUT 9 MILES
NORTHWEST OF MCARTHUR...MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...LAKE HOPE STATE PARK
AND MCARTHUR.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3939 8229 3930 8228 3922 8224 3922 8245
3922 8268 3937 8268 3937 8255 3939 8253
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:55 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 15, 8:55 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 855 PM EDT TUE JUL 15 2003 ****************************************************************** 855 PM EDT TUE JUL 15 2003 NO CHANGES ANTICIPATED TO THE AFTERNOON FORECAST PACKAGE. PRE FRONTAL SQUALL LINE FROM COLUMBUS SOUTHWESTWARD THROUGH CINCINNATI AT 845 PM MOVING EAST SOUTHEAST AT 30 MPH. WITH THE LOSS OF AFTERNOON HEATING AND THE COLD FRONT LAGGING FAR BEHIND...IT WILL BE MOVING INTO A LESS FAVORABLE ATMOSPHERE OVER OUR CWA. CHANCE POPS STILL LOOK GOOD...WITH BEST CHANCE IN THE WEST. .END/JMV ****************************************************************** 255 PM EDT TUE JUL 15 2003 TONIGHT AND WEDNESDAY... FEW SHOWERS STARTING TO POP ACROSS COAL FIELDS...AS FORECAST WITH CAP SHOWING SIGNS OF BEING BROKEN. SOME DEBATE ON AREAL COVERAGE TONIGHT...NCEP SUITE DISPLAYS DECENT AMOUNT OF CONVECTIVE INSTABILITY ALONG WITH UPPER LEVEL SUPPORT. GIVEN FRONT WON/T CROSS OHIO RIVER UNTIL 10Z...BY THEN CINH DEVELOPS AND SUPPRESSES ATMOSPHERE BUOYANCY. NONETHELESS SYNOPTIC AND MESOSCALE SUPPORT THROUGHOUT THE NIGHT...SO LEFT POPS IN. WEDNESDAY...AS ADVERTISED BY PREVIOUS MODELS FRONT SLOWS AS IT HITS THE MTNS...THUS LINGERED POPS ALL DAY POINTS EAST OF A CKB-CRW-WIL LINE. PLAYED AN OPTIMISTIC FCST WEST OF THE OHIO RIVER AS H8 RH FALLS TO 40%. COOLER GUIDANCE FOLLWOED FOR MTNS WED WITH WARMER NUMBERS W OF OH RVR. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... LOW LEVEL MOISTURE AND WEAK FRONTAL BOUNDARY HANG IN MOUNTAINS EARLY WEDNESDAY EVENING AND WILL LINGER A LOW CHANCE POP EARLY. ANY PRECIPITATION SHOULD QUICKLY END AFTER SUNSET AND CHANCES OF PRECIPITATION REMAIN SLIM UNTIL ANOTHER WEAK FRONT APPROACHES ON FRIDAY. ETA MODEL DEPICTION OF FRONTS IS MORE REASONABLE THAN AVN THROUGHOUT AS AVN IS VERY AGGRESSIVE PUSHING THEM SOUTH. MOISTURE IS LIMITED WITH THIS FRONT ON FRIDAY AND ENERGY REMAINS WELL TO THE NORTH AND EAST...THEREFORE ONLY GOING TO CARRY SLIGHT CHANCE ON FRIDAY. REMAINING ON COOLER SIDE OF GUIDANCE FOR HIGHS AS TEMPS REMAIN NEAR NORMAL FOR THE END OF THE WEEK. SHOULD SEE ALOT OF SUN ON THURSDAY WITH DRIER ATMOSPHERE IN PLACE UNDER HIGH PRESSURE. SATURDAY TIL TUESDAY... HAVE PLAYED FRONT JUST SOUTH OF THE AREA OVER THE WEEKEND...WITH MAINLY DIURNAL POPS SOUTHERN ZONES. SATURDAY FORECAST STILL A LITTLE ROUGH AROUND THE EDGES...KEPT SLIGHT PM CHANCE ALL ZONES. NEXT FRONT SHOWN TO COME THROUGH MONDAY...AGAIN PLAYED SLIGHT CHANCE SOUTH ON TUESDAY WITH FRONT HANGING UP. NO SIGNIFICANT DEVIATIONS FROM GUIDANCE NUMBERS. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. 29/HC/TRM ********************************************************************* 1010 AM EDT TUE JUL 15 2003 A VERY WARM AND HUMID DAY ON TAP AS MERCURY MAKES A RUN AT 90F WITH SFC DWPTS RETURNING TO NEAR 70F. CONCERNED ABOUT TSTM DEVELOPMENT THIS AFTN...ESP W OF OH RVR. 06Z META DISPLAYS MODERATE INSTABILITY OF LI/S -6C...SBCAPES NR 1.8 KJ/KG...AND H2 AGEO WIND DIV. ONE THING LIMITING ONSET OF CONVECTION IS MID LVL CAP. IT WEAKENS AS H6 RIDGE MVS OFF TO THE EAST AND CORRESPONDING TEMPS FALL 3C BY 22Z....THUS THINK IT WL BE LT IN THE AFTN B4 THINGS GET GOING. SO INC POPS TO 50 OVR NWRN ZONES AND BROUGHT CHC POPS TO THE PKB-HTS CORRIDOR...THEN SCHC TO ALL AREAS BY LATE AFTN. LEFT TEMPS ALONE. 29 ********************************************************************* 240 AM EDT TUE JUL 15 2003 TODAY THROUGH WEDNESDAY LATEST WEATHER MAP SHOWS AN AREA OF LOW PRESSURE NEAR JAMES BAY WITH A COLD FRONT EXTENDING SOUTHWEST ACROSS MINNESOTA INTO SOUTH DAKOTA. THIS FRONT WILL MOVE SLOWLY SOUTHEAST WITH THE ETA SUGGESTING THIS FEATURE WILL MOVE INTO OUR SOUTHEASTERN OH COUNTIES LATE TONIGHT AND THEN PUSH INTO THE MOUNTAINS COUNTIES WEDNESDAY EVENING. LATEST HPC 12-48 HOUR FRONTAL GRAPHICS SHOWS THIS SLOW MOVEMENT AND IS EVEN SLIGHTLY SLOWER WITH THE FRONT. ETA INDICATES CONVECTION WILL DEVELOP ALONG PREFRONTAL TROF TODAY AND APPROACH OUR WESTERN COUNTIES LATE IN THE DAY. HAVE MAINTAINED A 20 POP ACROSS THAT REGION. CHANCES OF SHOWERS AND THUNDERSTORMS SHOULD OVERSPREAD THE AREA TONIGHT AS COMBINATION OF SURFACE TROF AND MID-LEVEL SHORTWAVE TROF SWEEP INTO THE REGION. THE CHANCES OF SHOWERS AND THUNDERSTORMS SHOULD THEN DECREASE ACROSS OUR NORTHWESTERN COUNTIES ON WEDNESDAY AS BEST DEEP MOISTURE... MID-LEVEL SUPPORT AND LOW-LEVEL FORCING MOVES OFF TO THE SOUTHEAST. SOUTHWEST WINDS TODAY WILL RESULT IN 850 MB TEMPS WARMING A FEW DEGREES AND CURRENT TEMP GRIDS ARE ON TRACK. WEDNESDAY NIGHT THROUGH MONDAY PRECIP DIES OFF WEDNESDAY EVENING WITH LOSS OF HEATING AS SURFACE FRONT STRUGGLES OUT OF CWA. EXPECT CLOUDS TO CLEAR THROUGH THE NIGHT. WENT WITH A MAV/MET COMPROMISE ON LOW TEMPS...GFS DEWPOINTS LOOK TOO LOW TO JUSTIFY ITS MIN TEMP FORECAST. ON THURSDAY...GFS/ETA AGREE ON GOOD DRY PUSH OVER MOST OF CWA WITH SURFACE HIGH MOVING IN. WEAK WAVE PASSES BY OVERHEAD DURING THE AFTERNOON/EVENING THOUGH...AND JUST ENOUGH MOISTURE HUGS THE RIDGES OF SW VA TO JUSTIFY A SLIGHT CHANCE DIURNAL POP THERE...WITH DRY ELSEWHERE. MINOR TWEAKS TO MAX TEMPS...ALREADY IN GOOD AGREEMENT WITH MAV/ISC. SURFACE HIGH BREAKS DOWN SOMEWHAT BY FRIDAY...WEAK EASTERLY FLOW TRIES TO ESTABLISH ITSELF. MOISTURE RETURN ON FRIDAY FROM THIS POINTS TO SLIGHT CHANCE ALONG THE MOUNTAINS. 850 MB TEMPS WARM BACK UP INTO THE +16 TO +17 RANGE...SUGGESTING HIGHS IN THE MID-UPPER 80S WEST OF THE MOUNTAINS. THIS IS HANDLED WELL BY GOING GRID. NO CHANGES BEYOND FRIDAY AT THIS TIME. JSH/CL ******************************************************************** 925 PM EDT MON JUL 14 2003 NO OVERNIGHT UPDATE ANTICIPATED. JMV *********************************************************************
Hazardous weather outlook, Jul 15, 4:30 AM EDT, 17 hours 59 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-151500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 430 AM EDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOVIS
In the hours before
Local storm report, Jul 15, 4:57 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0457 PM EDT TUE JUL 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 22 SSE DAILEY WV FLASH FLOOD
07/14/03 POCAHONTAS IN THE VALLEY HEAD TO
MINGO AREA, NUMEROUS MUD
SLIDES COVERED ROADS.
SERVERAL ROADS WERE CLOSED
FOR 2 TO 3 HOURS. SEVERAL
BASEMENTS WERE FLOODED IN
VALLEY HEAD.
MRMSpecial weather statement, Jul 15, 9:42 PM EDT, 47 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-031-160445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 942 PM EDT TUE JUL 15 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 9:40 PM A STRONG SQUALL LINE WAS LOCATED FROM EAST CENTRAL OHIO SOUTHWESTWARD THROUGH SOUTHCENTRAL OHIO INTO CENTRAL KENTUCKY...MOVING EAST AT 35 TO 40 MPH. THIS MOTION WILL BRING THE SQUALL LINE TO THE OHIO RIVER AROUND 11 PM...AND INTO CENTRAL PARTS OF WEST VIRGINIA AROUND MIDNIGHT. EVEN THOUGH WE EXPECT A WEAKENING TREND AS THE THUNDERSTORMS MOVE EAST...THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND VERY HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.